Rhode Island, 2015

Flooding and Hail in Rhode Island, July 28, 2015

July 28, 2015 · NWS BOX · 7 events in 3 counties and zones

A strong upper level disturbance sparked showers and thunderstorms across much of southern New England. A few of these storms became severe, producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong upper level disturbance sparked showers and thunderstorms across much of southern New England. A few of these storms became severe, producing damaging winds. Others produced heavy rain that resulted in flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 28, 3:21 PM EST, 26 minutes earlier.

Area forecast discussion, Jul 28, 3:21 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
421 PM EDT TUE JUL 28 2015

.SYNOPSIS...

ISOLATED TO SCATTERED THUNDERSTORMS WILL COME TO AN END THIS
EVENING. OTHERWISE...HOT AND HUMID CONDITIONS EXPECTED THROUGH
THURSDAY. A COLD FRONT MAY BRING SCATTERED THUNDERSTORMS LATE
THURSDAY AND THURSDAY NIGHT. WARM BUT DRIER AND LESS HUMID WEATHER
IS EXPECTED FRIDAY INTO NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

***A FEW STRONG TO SEVERE THUNDERSTORMS THROUGH EARLY EVENING MAINLY
  CENTRAL/SOUTHEAST MA INTO RHODE ISLAND AND PERHAPS FAR EASTERN
  CT***

ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED LATE THIS
AFTERNOON.  THIS IN RESPONSE TO DIURNAL HEATING RESULTING IN MLCAPES
OF 1500 TO 2000...SOME SEA BREEZE/OUTFLOW INTERSECTIONS AND A
SHORTWAVE PASSING EAST OF THE REGION.  WHILE ISOLATED THUNDERSTORMS
OCCURRED ACROSS OUR FAR WESTERN ZONES EARLIER...MAIN FOCUS FOR
ACTIVITY SHOULD BE IN CENTRAL AND SOUTHEAST MA...AS WELL AS RHODE
ISLAND AND PERHAPS INTO FAR EASTERN CT.  THIS FROM SEA BREEZE AND
OUTFLOW BOUNDARIES ALONG WITH TERRAIN INFLUENCES.  A FEW OF THESE
STORMS MAY BECOME STRONG TO SEVERE AND PRODUCE ISOLATED STRONG WIND
GUSTS AND HAIL THROUGH EARLY EVENING.  ACTIVITY SHOULD WIND DOWN BY
7 OR 8 PM OR SO THIS EVENING AS SHORTWAVE DEPARTS...HEIGHTS RISE AND
INSTABILITY DIMINISHES.

OTHERWISE...DRY WEATHER PREVAILS FOR THE REST OF TONIGHT.  WILL
LIKELY SEE PATCHY FOG DEVELOP ESPECIALLY IN AREAS THAT RECEIVED RAIN
THIS AFTERNOON AND EARLY EVENING.  LOW TEMPS WILL RANGE FROM THE
LOWER TO MIDDLE 60S IN THE OUTLYING LOCATIONS WITH UPPER 60S TO
LOWER 70S IN THE URBAN HEAT ISLANDS OF DOWNTOWN BOSTON AND
PROVIDENCE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...

***HOT BUT DRY WEATHER ON WEDNESDAY***

UPPER LEVEL RIDING WILL BUILD ACROSS SOUTHERN NEW ENGLAND.  THIS
SHOULD RESULT IN PARTLY TO MOSTLY SUNNY SKIES...DESPITE SOME
DIURNAL CUMULUS CLOUDS.  850 MB TEMPS AROUND +18C WILL YIELD HIGHS
BETWEEN 90 AND 95 ACROSS MOST OF THE REGION.  WEAK PRESSURE GRADIENT
WILL RESULT IN TEMPS A BIT COOLER ALONG PORTIONS OF THE COAST.
WHILE THERE IS A LOW RISK OF A VERY ISOLATED
SHOWER/THUNDERSTORM...GIVEN UPPER LEVEL RIDGING OPTED FOR A DRY
FORECAST.  EVEN IF ONE WERE TO HAPPEN IT PROBABLY WOULD BE VERY
BRIEF AND COVER SUCH A SMALL AREA OF OUR REGION...NOT WORTH A
MENTION AT THIS POINT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
350 AM UPDATE...

HIGHLIGHTS...

* VERY WARM AND HUMID THU
* SCATTERED STORMS POSSIBLE LATE THU/THU NIGHT
* DRIER/LESS HUMID FRI THRU MON BUT STILL WARM

WED NIGHT/THU/THU NIGHT...

GOOD MODEL AGREEMENT ON SHORT WAVE RIDGING OVER THE AREA WED NIGHT
INTO THU. THUS DRY WEATHER TO START THIS PERIOD HOWEVER THE RISK OF
SHOWERS/T-STORMS INCREASES LATE THU INTO THU NIGHT AS POTENT
NORTHERN STREAM TROUGH CURRENTLY EXITING THE NORTHERN ROCKIES INTO
THE HIGH PLAINS BEGINS TO APPROACH NEW ENGLAND FROM THE WEST.
APPEARS TIMING OF THE FRONT COMES THROUGH OVERNIGHT...WELL AFTER
PEAKING HEATING. THIS COMBINED WITH MARGINAL SHEAR KEEPS THE RISK
LOW FOR STRONG CONVECTION LATE THU INTO THU NIGHT. HOWEVER GOOD
SYNOPTIC SCALE LIFT WITH THIS TROUGH SUGGEST AT LEAST SHOWERS SHOULD
BE ABLE TO HOLD TOGETHER AND MOVE ACROSS THE AREA LATE THU AND THU
NIGHT. PWATS ABOVE NORMAL AND DEW PTS 65 TO 70 WILL INCREASE THE
RISK FOR HEAVY DOWNPOURS. ALTHOUGH STILL 2 DAYS AWAY WILL NEED TO
MONITOR LATER MODEL TRENDS.

OTHERWISE VERY WARM AND HUMID CONDITIONS THU AHEAD OF APPROACHING
COLD FRONT. A MODEL BLEND OFFERS HIGHS U80S TO L90S.

FRIDAY THROUGH MONDAY...

ANOMALOUS CLOSED LOW/VORTEX SETS UP OVER HUDSON/JAMES BAY THIS TIME
PERIOD. THIS RESULTS IN BELOW NORMAL HEIGHTS AND MEAN TROUGH OVER
THE GREAT LAKES INTO THE NORTHEAST. THIS WILL KEEP TEMPERATURES NEAR
NORMAL /HIGHS MU80S/ AND LOWS IN THE 60S ALONG WITH TOLERABLE
HUMIDITY AS DEW PTS AVERAGE IN THE 50S DURING THE DAYLIGHT HOURS.
HOWEVER WITH THE NORTHERN STREAM JET SUPPRESSED SOUTHWARD INTO THE
GREAT LAKES AND NORTHEAST THERE WILL BE THE RISK OF SCATTERED
DIURNAL SHOWERS/T-STORMS JUST ABOUT EVERY DAY. TOO DIFFICULT AT THIS
TIME RANGE TO TIME INDIVIDUAL SHORT WAVES. NOT A WASHOUT BUT THE
RISK OF CONVECTION FROM TIME TO TIME.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH WEDNESDAY AFTERNOON/...

LATE THIS AFTERNOON...MODERATE TO HIGH CONFIDENCE EXCEPT FOR SOME
LOW CLOUDS AND FOG PATCHES ON THE ISLANDS.  MAINLY VFR CONDITIONS
BUT HIT AND MISS SHOWERS/THUNDERSTORMS EXPECTED THROUGH EARLY
EVENING WILL RESULT IN LOCALIZED LOWER CONDITIONS.  ACTIVITY WILL BE
ISOLATED TO SCATTERED...SO MUCH OF THE REGION WILL REMAIN DRY.  BULK
OF ACTION SHOULD BE ACROSS CENTRAL/SOUTHEAST MA...RHODE ISLAND AND
PERHAPS FAR EASTERN CT.

TONIGHT...MODERATE CONFIDENCE. ANY ISOLATED TO SCATTERED CONVECTION
SHOULD COME TO AN END BY 7 OR 8 PM.  OTHERWISE...VFR FOR MOST SITES
EXCEPT FOR SOME PATCHY FOG IN THE TYPICALLY PRONE LOCATIONS.
ALSO...CANNOT RULE OUT IFR IN STRATUS AND FOG ACROSS FAR SE MASS
INCLUDING THE CAPE AND ISLANDS...BUT CONFIDENCE IN THAT IS LOW.

WEDNESDAY...HIGH CONFIDENCE IN VFR CONDITIONS.

KBOS TERMINAL...HIGH CONFIDENCE IN MAINLY VFR THROUGH TONIGHT.
CONVECTION WILL LIKELY REMAIN WEST OF THE BOSTON TERMINAL...BUT
STILL A LOW RISK THAT SOMETHING COULD DEVELOP THROUGH 8 PM

KBDL TERMINAL...HIGH CONFIDENCE IN MAINLY VFR THROUGH TONIGHT.  VERY
LOW RISK OF AN ISOLATED THROUGH 8 PM.

OUTLOOK /WEDNESDAY NIGHT THROUGH SATURDAY/...

350 AM UPDATE...

WED NGT/THU...PATCHY MVFR/IFR IN FOG WED NGT BUT QUICKLY IMPROVING
TO VFR THU MORNING. LOW PROB THAT MVFR/IFR IN STRATUS LINGERS ALONG
THE SOUTH COAST THU. THEN UNCERTAINTY ON HOW QUICK THIS FOG/STRATUS
BURNS OFF SOUTH COAST.

THU NIGHT...VFR-MVFR IN SCATTERED SHOWERS/T-STORMS. SOME UNCERTAINTY
ON HOW WIDESPREAD PRECIP WILL BE.

FRI AND SAT...VFR LIKELY. HIGH FORECAST CONFIDENCE.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /TONIGHT THROUGH WEDNESDAY AFTERNOON/...HIGH CONFIDENCE.

WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS
THROUGH WEDNESDAY AFTERNOON.  MAIN CONCERN WILL BE A FEW STRONG TO
SEVERE  STORMS ACROSS THE ADJACENT SOUTH COASTAL WATERS THROUGH 7 OR
8 PM.  LOCALLY STRONG WIND GUSTS AND PERHAPS ISOLATED HAIL ARE THE
MAIN CONCERNS.  ALSO...SOME PATCHY FOG IS POSSIBLE THIS EVENING NEAR
THE ISLANDS BUT VISIBILITIES SHOULD IMPROVE AFTER MIDNIGHT AS WINDS
TURN WEST.

OUTLOOK /WEDNESDAY NIGHT THROUGH SATURDAY/...

350 AM UPDATE...

WED NIGHT AND THU...FAIRLY TRANQUIL WIND AND SEAS. POSSIBLE PATCHY
FOG IN HUMID AIRMASS.

THU NIGHT...MODEST SSW WIND AHEAD OF APPROACHING COLD FRONT.
SCATTERED SHOWERS WITH EMBEDDED THUNDER POSSIBLE.

FRI AND SAT...COLD FRONT SLOWLY MOVES OFFSHORE. ANOTHER WEAK FRONT
MAY ENTER THE WATERS SAT. WSW WINDS EXPECTED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...AIR QUALITY ALERT FROM 11 AM TO 11 PM EDT WEDNESDAY FOR
     MAZ017>024.
RI...AIR QUALITY ALERT FROM 11 AM TO 11 PM EDT WEDNESDAY FOR
     RIZ005>008.
MARINE...NONE.

&&

SYNOPSIS...FRANK
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...NOCERA
AVIATION...FRANK/NOCERA
MARINE...FRANK/NOCERA
Hazardous weather outlook, Jul 28, 3:44 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
444 PM EDT TUE JUL 28 2015

CTZ002>004-MAZ002>016-026-RIZ001>004-292045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-
444 PM EDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

A FEW STRONG TO PERHAPS A MARGINALLY SEVERE THUNDERSTORM OR TWO
WILL REMAIN POSSIBLE ACROSS CENTRAL/SOUTHEAST MASSACHUSETTS AND
RHODE ISLAND. ITS POSSIBLE THIS MAY EXTEND INTO FAR EASTERN
CONNECTICUT. THE MAIN THREATS WILL BE VERY LOCALIZED STRONG TO
WIND GUSTS WITH A SECONDARY CONCERN FOR HAIL. HEAVY RAINFALL MAY
ALSO RESULT IN VERY LOCALIZED BRIEF STREET FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH 7 OR 8 PM THIS EVENING.

MAZ017>024-RIZ005>008-292045-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
444 PM EDT TUE JUL 28 2015

...AIR QUALITY ALERT IN EFFECT FROM 11 AM TO 11 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

A FEW STRONG TO PERHAPS A MARGINALLY SEVERE THUNDERSTORM OR TWO
WILL REMAIN POSSIBLE ACROSS CENTRAL/SOUTHEAST MASSACHUSETTS AND
RHODE ISLAND. ITS POSSIBLE THIS MAY EXTEND INTO FAR EASTERN
CONNECTICUT. THE MAIN THREATS WILL BE VERY LOCALIZED STRONG TO
WIND GUSTS WITH A SECONDARY CONCERN FOR HAIL. HEAVY RAINFALL MAY
ALSO RESULT IN VERY LOCALIZED BRIEF STREET FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH 7 OR 8 PM THIS EVENING.

ANZ230>237-250-251-254>256-292045-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
444 PM EDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

A FEW STRONG THUNDERSTORMS WITH WIND GUSTS OF 30 TO 40 KNOT WILL
REMAIN POSSIBLE THROUGH EARLY THIS EVENING ACROSS THE NEAR SHORE
WATERS OF THE SOUTH COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 28, 2:31 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
331 PM EDT TUE JUL 28 2015

CTZ002-003-MAZ011-282030-
HARTFORD-TOLLAND-EASTERN HAMPDEN-
331 PM EDT TUE JUL 28 2015

...STRONG THUNDERSTORM IN NORTHWESTERN TOLLAND...NORTHEASTERN
HARTFORD AND SOUTH CENTRAL HAMPDEN COUNTIES...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER SPRINGFIELD...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...CHICOPEE...ENFIELD...AGAWAM...WEST SPRINGFIELD...
LONGMEADOW...SUFFIELD...EAST LONGMEADOW...ELLINGTON...WILBRAHAM...
STAFFORD...SOMERS AND HAMPDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4215 7263 4214 7240 4195 7237 4195 7266
TIME...MOT...LOC 1930Z 000DEG 10KT 4212 7253

MD
Local storm report, Jul 28, 3:05 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
405 PM EDT TUE JUL 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     DEERFIELD               42.54N  72.61W
07/28/2015                   FRANKLIN           MA   AMATEUR RADIO

            ROUTE 91 SOUTHBOUND AT GREENFIELD TOWN LINE...TREE DOWN
            ACROSS ROAD.

0212 PM     TSTM WND DMG     DEERFIELD               42.54N  72.61W
07/28/2015                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON LOWER ROAD.

0226 PM     TSTM WND DMG     DEERFIELD               42.54N  72.61W
07/28/2015                   FRANKLIN           MA   AMATEUR RADIO

            TREE HANGING IN ROAD ON KEETS ROAD. ROAD PARTIALLY
            BLOCKED.

0310 PM     TSTM WND DMG     MILFORD                 42.14N  71.52W
07/28/2015                   WORCESTER          MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON MAIN AND HOLLIS STREETS.

&&

KAB
Special weather statement, Jul 28, 3:06 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
406 PM EDT TUE JUL 28 2015

MAZ012-RIZ001-282045-
SOUTHERN WORCESTER-NORTHWEST PROVIDENCE-
406 PM EDT TUE JUL 28 2015

...STRONG THUNDERSTORM IN SOUTH CENTRAL MASSACHUSETTS...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER NORTHBRIDGE...MOVING SOUTH AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM AS IT HEADS ACROSS THE RHODE ISLAND BORDER
BY 430 PM.

LOCATIONS IMPACTED INCLUDE...
WOONSOCKET...CUMBERLAND...SMITHFIELD...LINCOLN...BELLINGHAM...
BURRILLVILLE...NORTHBRIDGE...UXBRIDGE...NORTH SMITHFIELD...
GLOCESTER...BLACKSTONE...SUTTON...DOUGLAS...UPTON...MENDON AND
MILLVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES.

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4204 7149 4202 7150 4202 7147 4196 7141
      4188 7172 4215 7172 4217 7164
TIME...MOT...LOC 2005Z 337DEG 18KT 4212 7166

JWD
Special weather statement, Jul 28, 3:10 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
410 PM EDT TUE JUL 28 2015

MAZ017-020-RIZ002-005-282100-
NORTHERN BRISTOL-SOUTHERN BRISTOL-SOUTHEAST PROVIDENCE-BRISTOL-
410 PM EDT TUE JUL 28 2015

...STRONG THUNDERSTORMS DEVELOPING IN CENTRAL BRISTOL...SOUTHWESTERN
PLYMOUTH...BRISTOL AND EAST CENTRAL PROVIDENCE COUNTIES COUNTIES...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER REHOBOTH...OR NEAR EAST PROVIDENCE...MOVING
SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FALL RIVER...PAWTUCKET...EAST PROVIDENCE...BRISTOL...ATTLEBORO...
SOMERSET...BARRINGTON...SWANSEA...SEEKONK...REHOBOTH...WARREN...
LAKEVILLE...FREETOWN...DIGHTON AND BERKLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4171 7130 4173 7134 4183 7138 4184 7138
      4183 7137 4192 7138 4182 7103 4178 7102
      4179 7094 4177 7091 4171 7118 4172 7122
      4173 7122 4173 7126 4169 7125 4168 7129
TIME...MOT...LOC 2010Z 317DEG 11KT 4185 7125

MD
Special weather statement, Jul 28, 3:12 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
412 PM EDT TUE JUL 28 2015

MAZ018-021-282100-
SOUTHERN PLYMOUTH-WESTERN PLYMOUTH-
412 PM EDT TUE JUL 28 2015

...STRONG THUNDERSTORM IN SOUTHEAST MASSACHUSETTS...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDDLEBOROUGH...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM AS IT HEADS TOWARD WAREHAM BY 5 PM.

LOCATIONS IMPACTED INCLUDE...
MARION...MIDDLEBOROUGH...WAREHAM...CARVER...LAKEVILLE...MATTAPOISETT
AND ROCHESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES.

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4175 7088 4176 7090 4186 7093 4190 7078
      4181 7071 4180 7072 4180 7070 4172 7064
      4171 7066 4174 7071 4169 7073 4169 7074
      4172 7076 4169 7075 4166 7085
TIME...MOT...LOC 2011Z 337DEG 11KT 4182 7084

JWD
Special weather statement, Jul 28, 3:35 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
435 PM EDT TUE JUL 28 2015

MAZ020-RIZ004>007-282115-
SOUTHERN BRISTOL-BRISTOL-NEWPORT-WASHINGTON-EASTERN KENT-
435 PM EDT TUE JUL 28 2015

...LINE OF STRONG THUNDERSTORMS HEADING FOR THE SOUTH COAST...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM BARRINGTON TO NEAR FALL
RIVER...AND WAS MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THESE STORMS ALONG WITH
BRIEFLY HEAVY RAIN...AS THE LINE HEADS TO THE SOUTH COAST BY 530 PM.

LOCATIONS IMPACTED INCLUDE...
FALL RIVER...EAST PROVIDENCE...DARTMOUTH...NORTH KINGSTOWN...
NEWPORT...BRISTOL...SOMERSET...PORTSMOUTH...BARRINGTON...
MIDDLETOWN...NARRAGANSETT...SWANSEA...TIVERTON...WESTPORT...WARREN...
JAMESTOWN...LITTLE COMPTON AND PRUDENCE ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THESE STORMS APPROACH. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES.

TORRENTIAL RAINFALL WAS OCCURRING WITH THESE STORMS. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4156 7143 4157 7137 4151 7133 4156 7130
      4164 7135 4159 7143 4160 7143 4166 7141
      4169 7129 4171 7130 4168 7138 4173 7134
      4176 7139 4171 7103 4150 7104 4146 7119
      4164 7123 4148 7124 4145 7146
TIME...MOT...LOC 2034Z 002DEG 17KT 4174 7134 4168 7111

JWD

The radar

The Boston radar (KBOX), 37 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flood, 1 lightning, 1 hail. Local standard time, as filed.

Flood, Bristol

When
July 28, 3:47 PM EST to 4:47 PM EST
Where
Bristol County, 2.45 mi SW of Bristol to 2.44 mi NW of West Barrington
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.645, -71.304

In Barrington, New Meadow Road at Route 114 was flooded with six inches of water. In Bristol Annawamscutt Drive at Metacom Avenue/Route 136 was closed due to flooding. In Warren, up to one foot of water flooded Crescent, Kelly, and Water Streets and Columbus Way.

Thunderstorm Wind, Bristol

When
July 28, 3:55 PM EST
Where
Bristol County, 0.86 mi NW of Warren
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.730, -71.280

Three to four inch diameter limbs were downed on Water Street and Columbus Avenue.

Thunderstorm Wind, Bristol

When
July 28, 4:02 PM EST to 4:05 PM EST
Where
Bristol County, 0.69 mi N of Bristol
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.680, -71.270

A large tree limb was downed on Lindberg Avenue. A large branch was downed onto wires on Linden Street.

Lightning, Newport

When
July 28, 4:06 PM EST
Where
Newport County, 0.86 mi NE of Tiverton
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.630, -71.210

Lightning struck a house on Main Road and knocked down a tree.

Hail, Washington

When
July 28, 4:57 PM EST
Where
Washington County, 1.73 mi SE of Indian Lake Shrs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.450, -71.450

Half an inch to quarter size hail fell in Narragansett.

Thunderstorm Wind, Washington

When
July 28, 5:07 PM EST to 5:10 PM EST
Where
Washington County, 1.73 mi SE of Indian Lake Shrs
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.450, -71.450

Multiple trees along Old Boston Neck Road were downed by thunderstorm winds. Large limbs were downed blocking Ocean Road. Large limbs and wires were downed on Middlebridge Road, Juliet Road, and Old Boston Neck Road.

Flood, Washington

When
July 28, 5:34 PM EST to 6:34 PM EST
Where
Washington County, 1.73 mi SE of Indian Lake Shrs to 1.93 mi WSW of Bonner Shrs
Cause
Heavy Rain
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
41.450, -71.450

Multiple cars were stuck in flood waters on Boston Neck Road in Narragansett.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2015Every state in 2015This day in weather historyWarnings in Rhode Island, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595918, 595922, 595924, 595921, 595920, 595925, 595919.